Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 23, NWS Shreveport, LA

March 4, 2020Sabine County, San Augustine County, Shelby County, Texas; Sabine Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 4, 2020, 5:12 AM CST for Sabine County, San Augustine County, Shelby County, Texas; Sabine Parish, Louisiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2020, 5:12 AM CST (11:12 UTC)
Expired
Mar 4, 2020, 6:00 AM CST
In force
48 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Sabine Parish, LA, Sabine County, TX, San Augustine County, TX, Shelby County, TX

The radar

The Ft Polk radar (KPOE), 99 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 4, 5:02 AM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 11.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2020-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2020-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 2:04 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 4, 2:04 AM CST, 3 hours 8 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Shreveport LA
204 AM CST Wed Mar 4 2020

.SHORT TERM.../Today through Thursday/
An upper-level low translating eastward across the ArkLaTex today
will interact with a surface cold front extending across deep
east Texas and central Louisiana. An east-west band of elevated
convection across these areas along and north of the front could
support strong to severe thunderstorms this morning. Locally
heavy rainfall, hail and damaging winds will be the highest
threats.

Convection to linger through this afternoon and into tonight
while gradually diminishing in intensity as upper-low becomes
centered overhead and opens into a trough. Additionally, wrap
around moisture behind a surface and low-level low pressure across
the northern gulf will support low elevation showers across the
region as it moves into the the north central Gulf of Mexico.

Dry conditions expected on Thursday as upper-ridge builds
areawide. Temperatures during the short term period to range
from highs in the 60s and lows in the upper 40s. /05/

.LONG TERM.../Thursday Night through Wednesday Night/

Upper trough confined to the Great Lakes and the Ohio Valley region
of the country will have a cold front associated with it that will
swing through our region Thu/Thu Night which will help to reinforce
some slightly cooler temperatures Thursday Night but for the most
part, this airmass will quickly modify for Friday into the upcoming
weekend as southerly winds return for the weekend.

Upper ridging will dominate our area of the country for the upcoming
weekend but this ridge begins to slide east of our region late
Sunday and especially early next week. Upper flow to become
southwest Sunday Night through at least Monday which will result in
increasing rain chances as we should see good low and mid level
moisture return ahead of disturbances moving our way in this flow.
Too early to pinpoint anything significant concerning this weather
pattern next week but potential instability suggests that some of
these storms could be on the strong side in the Mon-Tue timeframe
ahead of our next cold front.

13

&&

.PREV DISCUSSION... /issued 1114 PM CST Tue Mar 3 2020/

AVIATION...

For the 04/06Z TAF period, MVFR conditions are beginning to take
hold at East TX sites as low clouds continue to advect NE under
the canopy of mid and high level clouds. This will result in MVFR
cigs eventually overtaking all terminals by around 04/12Z farther
east into north Louisiana and south Arkansas. This cigs will be
accompanied by increasing showers, both in coverage and intensity,
along with some isolated thunderstorms during the day Wednesday.
Along with the lower cigs and convection, blustery NE winds will
also be impacting all sites with speeds ranging from around 12-18
kts with higher gusts closer to 25 kts through the latter half of
the period Wednesday.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  60  48  67  43 / 100  80   0   0
MLU  60  50  66  42 / 100  90  10   0
DEQ  61  43  70  33 /  70  50   0   0
TXK  58  46  67  41 /  90  70   0   0
ELD  59  46  67  38 / 100  80  10   0
TYR  59  45  67  43 / 100  70   0   0
GGG  60  46  67  42 / 100  80   0   0
LFK  65  49  68  45 / 100  80   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/13/19
Hazardous weather outlook, Mar 4, 2:26 AM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
226 AM CST Wed Mar 4 2020

LAZ001>006-010>014-017>022-TXZ138-150>153-165>167-051200-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Harrison-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
226 AM CST Wed Mar 4 2020

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will continue to increase across the
region today through tonight. Some of these storms could be strong
to severe, especially this morning. At this time, large hail
appears to be the main threat but an isolated damaging wind and
tornado threat cannot be ruled. The severe threat should diminish
quickly this evening into the overnight hours but there will be a
heavy rainfall threat today through tonight mainly south of the
Interstate 20 Corridor of Northeast Texas and Northern Louisiana.
This will include the Lower Toledo Bend and Sam Rayburn Country of
Deep East Texas into West Central and East Central Louisiana where
excessive heavy rainfall could result in some localized flooding
issues through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Rain moves out of the region early on Thursday with relatively
pleasant conditions expected through the upcoming weekend. Showers
and thunderstorms are back in the forecast however Monday into
Tuesday ahead of our next storm system.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may become necessary today for the
possibility of strong to severe thunderstorms.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-136-
137-149-051200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Cherokee-
226 AM CST Wed Mar 4 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, southeast Oklahoma and northeast
Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will continue to increase across the
region today through tonight. While some isolated strong
thunderstorms may be possible across some locations later today,
any severe thunderstorms should remain south of the region through
tonight. While periods of heavier rainfall will be possible
through tonight, any flooding threat should remain south of the
region as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Rain moves out of the region early on Thursday with relatively
pleasant conditions expected through the upcoming weekend. Showers
and thunderstorms are back in the forecast however Monday into
Tuesday ahead of our next storm system.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be necessary through
tonight.

13

In the hours before

Special weather statement, Mar 4, 2:52 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
252 AM CST Wed Mar 4 2020

LAZ003>005-012-040945-
Bienville LA-Lincoln LA-Claiborne LA-Webster LA-
252 AM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBSTER...SOUTH
CENTRAL CLAIBORNE...NORTHEASTERN BIENVILLE AND SOUTHWESTERN LINCOLN
PARISHES UNTIL 345 AM CST...

At 252 AM CST, Doppler radar was tracking a strong thunderstorm over
Dubberly, or 8 miles southeast of Minden, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Minden, Arcadia, Sibley, Gibsland, Dubberly, Heflin, Athens, Mount
Lebanon, Ogden, Aycock and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3243 9326 3257 9332 3272 9290 3248 9281
TIME...MOT...LOC 0852Z 250DEG 26KT 3251 9320

13
Local storm report, Mar 4, 4:24 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
424 AM CST WED MAR 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     2 S GRAMBLING           32.50N 92.71W
03/04/2020                   LINCOLN            LA   LAW ENFORCEMENT

            TREES DOWN ALONG HEARD ROAD.

&&

13
Local storm report, Mar 4, 4:25 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
425 AM CST WED MAR 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND DMG     3 NE CHOUDRANT          32.56N 92.49W
03/04/2020                   LINCOLN            LA   LAW ENFORCEMENT

            TREES DOWN ALONG HWY 145 NORTH OF CHOUDRANT.

&&

13
Special weather statement, Mar 4, 4:28 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Shreveport LA
428 AM CST Wed Mar 4 2020

TXZ152-165-166-041100-
Angelina TX-Nacogdoches TX-San Augustine TX-
428 AM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NACOGDOCHES...
CENTRAL ANGELINA AND NORTHWESTERN SAN AUGUSTINE COUNTIES UNTIL 500 AM
CST...

At 427 AM CST, Doppler radar was tracking a strong thunderstorm over
Huntington, or 10 miles southeast of Lufkin, moving northeast at 60
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Huntington, Melrose, Macune, Etoile, Woden, Martinsville, Chireno,
Denning, Shawnee and Homer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3111 9451 3122 9472 3168 9447 3145 9413
TIME...MOT...LOC 1027Z 214DEG 50KT 3126 9457

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 4:28 AM CSTSpecial Weather StatementSHVAngelina32 min
Mar 4, 4:34 AM CSTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, San Augustine, Shelby41 min
Mar 4, 6:09 AM CSTSpecial Weather StatementSHVCherokee51 min
Mar 4, 6:36 AM CSTSpecial Weather StatementSHVRusk39 min
Mar 4, 6:44 AM CSTSevere Thunderstorm WarningSHVCherokee, Rusk, Smith46 min
Mar 4, 6:48 AM CSTSevere Thunderstorm WarningSHVHarrison, Panola, Rusk42 min
Mar 4, 7:21 AM CSTSevere Thunderstorm WarningSHVHarrison, Panola, Rusk39 min
Mar 4, 7:24 AM CSTSevere Thunderstorm WarningSHVCherokee, Rusk, Smith51 min
Mar 4, 7:26 AM CSTSevere Thunderstorm WarningSHVPanola49 min
Mar 4, 7:34 AM CSTFlash Flood WarningSHVCherokee, Rusk, Smith3 hr
Mar 4, 7:52 AM CSTSevere Thunderstorm WarningSHVHarrison, Panola27 min
Mar 4, 8:44 AM CSTFlash Flood WarningSHVPanola3 hr
Mar 4, 10:30 AM CSTRiver Flood WarningSHVNacogdoches, Rusk, San Augustine, Shelby8 days
Mar 4, 11:12 AM CSTFlash Flood WarningSHVPanola, Shelby3 hr
Mar 4, 12:12 PM CSTSpecial Weather StatementSHVAngelina33 min
Mar 4, 12:49 PM CSTSpecial Weather StatementSHVNacogdoches, Shelby41 min
Mar 4, 1:26 PM CSTSpecial Weather StatementSHVAngelina49 min
Mar 4, 2:52 AM CSTSpecial Weather StatementSHVBienville53 min
Mar 4, 3:14 AM CSTSevere Thunderstorm WarningSHVBienville, Claiborne, Lincoln33 min
Mar 4, 3:37 AM CSTSevere Thunderstorm WarningSHVJackson, Lincoln, Ouachita, Union53 min
Mar 4, 5:31 AM CSTSpecial Weather StatementSHVDe Soto44 min
Mar 4, 5:57 AM CSTSevere Thunderstorm WarningSHVNatchitoches, Sabine41 min
Mar 4, 6:05 AM CSTSpecial Weather StatementSHVCaddo40 min
Mar 4, 6:18 AM CSTSpecial Weather StatementSHVOuachita42 min
Mar 4, 7:15 AM CSTSpecial Weather StatementSHVCaldwell45 min
Mar 4, 8:03 AM CSTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, De Soto, Red River, Webster21 min
Mar 4, 9:20 AM CSTSpecial Weather StatementSHVLincoln, Union40 min
Mar 4, 9:51 AM CSTFlash Flood WarningSHVBossier, Caddo, De Soto, Red River4 hr
Mar 4, 12:39 PM CSTSpecial Weather StatementSHVCaldwell, Grant, Winn66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.